Alert archive / West Virginia / Special Weather Statements in 2012

Special Weather Statement, NWS Charleston, WV

October 18, 2012Clay County, West Virginia

NWS Charleston, WV issued this special weather statement at Oct 18, 2012, 2:27 PM EDT for Clay County, West Virginia. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 18, 2012, 2:27 PM EDT (18:27 UTC)
Expired
Oct 18, 2012, 3:15 PM EDT
In force
48 min
Issued by
NWS Charleston, WV

County Clay County, WV

The radar

The Charleston,WV radar (KRLX), 56 km from the middle of the area, began a volume at 18:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 18, 2:35 PM EDTHAIL 0.883 Wsw Indore, WVBETWEEN DIME AND QUARTER SIZE HAIL THAT COVERED THE GROUND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.5 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2012-10-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2012-10-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 222 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
671 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
222 m²/s²
0-3 km storm-relative helicity
233 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

774 
WWUS81 KRLX 181827
SPSRLX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
227 PM EDT THU OCT 18 2012

WVZ015-027-028-037-181915-
BRAXTON WV-CLAY WV-KANAWHA WV-NICHOLAS WV-
227 PM EDT THU OCT 18 2012

...A STRONG THUNDERSTORM WILL AFFECT CLAY...EAST CENTRAL KANAWHA...
NORTHWESTERN NICHOLAS AND SOUTHWESTERN BRAXTON COUNTIES...

AT 222 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 18 MILES SOUTHEAST
OF CHARLESTON...MOVING NORTHEAST AT 50 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. 

THIS STORM WILL BE NEAR BICKMORE AROUND 245 PM AND HARRISON AROUND
300 PM.

THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-79 BETWEEN MILE MARKERS
37 AND 59.

LAT...LON 3825 8120 3826 8123 3819 8130 3830 8145
      3854 8117 3858 8112 3865 8105 3875 8094
      3875 8093 3857 8063

$$

30

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Oct 18, 2:16 PM EDT, 11 minutes earlier.

Area forecast discussion, Oct 18, 2:16 PM EDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
216 PM EDT THU OCT 18 2012

.SYNOPSIS...
COLD FRONT CLEARS THE MOUNTAINS LATE THIS EVENING EARLY TONIGHT.
UPPER LOW BRINGS LOW CLOUDS/PASSING SHOWERS THIS WEEKEND. HIGH
PRESSURE BUILDS NORTH FOR SUNDAY.

&&

.NEAR TERM /THROUGH FRIDAY/...
COLD FRONT NOW THROUGH HTS...AND SEEING SOME ENHANCEMENT OF THE
CELLS AS WE HEAD INTO THE AFTERNOON HOURS. EXPECTING THESE CELLS
TO BE LOW TOPPED...BUT COULD CARRY A WIND THREAT WITH POTENTIAL
TO REACH THE SURFACE IN DOWNDRAFTS. SMALL HAIL ALSO POSSIBLE WITH
FREEZING LEVELS BETWEEN 6 TO 8KFT. THE DIURNAL ASPECT OF THIS
WILL COME INTO PLAY...AND WILL SEE THUNDER DISAPPEAR WITH THE SUN
THIS EVENING. NOT MUCH LEFT OF THE EARLIER DRY SLOT AS IT PUSHES
INTO THE MOUNTAINS...ALTHOUGH ECHOES ARE SLIM PICKINGS AT THE
MOMENT IN THIS AREA DESPITE THE INCREASE IN CLOUD COVER.

SHOWERS TO END IN THE MOUNTAINS SHORTLY AFTER 00Z FRIDAY.
SIGNIFICANT SECONDARY DRY SLOT TO FOLLOW THROUGH THE BULK OF
FRIDAY BEFORE THE NEXT BATCH OF LOWER LEVEL MOISTURE ARRIVES WITH
A DISTINGUISHED TROUGH AXIS ROTATING THROUGH THE STACKED LOW
PRESSURE SYSTEM. THIS WILL WARRANT THE RETURN OF POPS...GENERALLY
AFTER 21Z...AND ENCROACHING THE SOUTHEAST OHIO COUNTIES FIRST.

TEMPERATURES TO FALL OFF HEADING INTO THE END OF THE WEEK WITH
850MB VALUES DOWN TO 0C. SUN WILL OFFSET THIS A BIT FRIDAY...AND
WILL BALANCE OUT TO NEAR NORMAL MAX TEMPERATURES FOR THIS TIME OF
YEAR.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
BY 12Z FRIDAY...MODELS CONTINUE TO SHOW CONSISTENCY...WITH COLD
FRONT EAST OF THE APPALACHIANS. MODELS ALSO IN AGREEMENT WITH DEEP
LOW PRESSURE SYSTEM LOCATION OVER IL BY 12Z...THEN MOVING
NORTHEAST AS SFC LOW WEAKENS OVER THE GREAT LAKES REGION...KEEPING
THE AREA UNDER COOL...RAP AROUND MOISTURE. THIS ENVIRONMENT WILL
PROVIDE CHANCES FOR LIGHT SHOWERS MAINLY ACROSS THE NORTHERN
PORTIONS OF THE AREA THROUGH SATURDAY.

DIFFERENCES AMONG MODELS ARE NOTED IN THE H5 CLOSED LOW
PRESSURE...WITH THE ECMWF/NAM SHOWING A STRONGER LOW OVER THE
GREAT LAKES REGION...WHILE THE CMC/GFS SHOWS A WEAKER AND
ELONGATED CENTER FURTHER NORTH INTO CANADA.

KEPT WIND GUSTS 20-30 KNOTS DO TO CAA AND EFFICIENT MOMENTUM
TRANSFER AS SEEN IN INVERTED V FEATURE IN BUFKIT SOUNDING FRIDAY.

COOLER TREND FRIDAY UNDER CAA...AND CLOUD COVER. WENT FEW DEGREES
COLDER FOR SATURDAY...AS SFC LOW PRESSURE RAPS AROUND COLD
ADVECTION AT H85 UNDER SOUTHWEST TO WEST FLOW...AND PLENTY OF
CLOUDS EXPECTED AND FEW LIGHT RAIN SHOWERS MAINLY NORTH. LOW
SATURDAY NIGHT WILL GENERALLY BE IN THE 40S LOWLANDS...RANGING
INTO THE LOW 30S HIGHER ELEVATIONS.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
MID AND UPPER LEVEL LOW LIFTING NE INTO SAINT LAWRENCE VALLEY AT 00Z
SUNDAY.  WILL HOLD ONTO SOME SLIGHT CHANCE LIGHT RAIN SHOWERS A BIT
LONGER...TO INCLUDE SATURDAY EVENING IN OUR NORTH.

OTHERWISE HIGH PRESSURE BUILDS NORTH BY SUNDAY.

MAIN FEATURE FOR MONDAY INTO WEDNESDAY IN THE MID/UPPER LEVELS IS A
TROF IN PACIFIC NORTHWEST MOVING INTO ROCKIES...WITH RIDGE OVER THE
SOUTHEAST.  12Z GFS WAS MUCH WEAKER AND FLATTER WITH THE SE
RIDGE...ALLOWING MORE MOISTURE TO SINK FURTHER SOUTH BY TUESDAY INTO
WEDNESDAY.  TRIED TO CUT BACK ON HPC GUIDANCE POPS.  LEANED MORE
TOWARD A STRONGER RIDGE AND LIMIT ANY POPS FOR NORTHERN COUNTIES
FOR TUESDAY AND WEDNESDAY -WITH 20 TO 30 PERCENT FOR NOW.  IF THAT
RIDGE STAYS STRONGER...AND DOES NOT WEAKEN PER 12Z GFS...A SPELL OF
INDIAN SUMMER IS PICTURED.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
WINDS TO CONTINUE TO GUST TO 25KTS THROUGH THE REST OF THURSDAY
AFTERNOON...COMING DOWN TONIGHT...WITH DIRECTION CHANGES TO A MORE
SOUTHWESTERLY DIRECTION AFTER COLD FRONTAL PASSAGE. FRONT WILL
CLEAR THE MOUNTAINS AFTER 00Z FRIDAY.

MEANWHILE...CKB TO CRW TO BKW AND EAST WILL BE PRONE TO VCTS
THROUGH 00Z FRIDAY AS WELL. WILL KEEP VISIBILITY AND CEILING
RESTRICTIONS MODEST...WITH ONLY SOME BRIEF MVFR ACCOMPANYING
PRECIPITATION.

VFR CONDITIONS RETURN TONIGHT. WINDS TO GUST TO 20KTS AGAIN
FRIDAY.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY...

FORECAST CONFIDENCE: MEDIUM TO HIGH.

ALTERNATE SCENARIOS: TSRA IS POSSIBLE...BUT BANKING ON SCATTERED
NATURE AND NOT AFFECTING TERMINALS DIRECTLY. TIMING OF -SHRA COULD
DIFFER BY AN HOUR EITHER WAY AS WELL.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  M    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    M    H    H    H    H    H    M    H    H    H    H
PKB CONSISTENCY  M    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  M    M    M    M    M    H    H    H    H    H    H    H

AFTER 18Z FRIDAY...
NO WIDESPREAD IFR EXPECTED AT THIS TIME.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...ARJ/26
NEAR TERM...26
SHORT TERM...ARJ
LONG TERM...KTB
AVIATION...26
Hazardous weather outlook, Oct 18, 4:45 AM EDT, 9 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
445 AM EDT THU OCT 18 2012

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>019-024>027-033>035-190900-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-MINGO-LOGAN-BOONE-CLAY-MCDOWELL-WYOMING-
RALEIGH-
445 AM EDT THU OCT 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

A COLD FRONT WILL MOVE INTO THE AREA THIS MORNING. THOUGH WIDESPREAD
SEVERE WEATHER IS NOT ANTICIPATED...VERY STRONG WINDS ALOFT MAY MIX
DOWN WITH THE STRONGEST SHOWERS AND THUNDERSTORMS...AND PRODUCE SOME
LOCALIZED WIND DAMAGE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WVZ020-028>032-036>040-046-047-190900-
DODDRIDGE-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-FAYETTE-NICHOLAS-
WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
445 AM EDT THU OCT 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL WEST
VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE WEATHER THIS AFTERNOON. STRONG
GUSTY WINDS WILL BE THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Oct 18, 1:44 PM EDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
144 PM EDT THU OCT 18 2012

WVZ005-013>015-025-026-181830-
BOONE WV-KANAWHA WV-LINCOLN WV-LOGAN WV-PUTNAM WV-WAYNE WV-
144 PM EDT THU OCT 18 2012

...THUNDERSTORMS WILL AFFECT BOONE...LINCOLN...NORTHERN
LOGAN...SOUTHEASTERN WAYNE...SOUTHERN KANAWHA AND SOUTHERN PUTNAM
COUNTIES...

AT 138 PM EDT...THUNDERSTORMS WERE LOCATED ALONG A LINE FROM 14
MILES NORTHEAST OF INEZ TO 8 MILES NORTHEAST OF LOGAN...MOVING
NORTHEAST AT 50 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE
STORMS.

THESE STORMS WILL BE NEAR RANGER...TURTLE CREEK...GILL...AND MADISON
AROUND 150 PM...PRENTER...FOSTER...SPURLOCKVILLE...AND MUD AROUND 155
PM...PALERMO AND MYRA AROUND 200 PM.

THIS WILL IMPACT THE FOLLOWING INTERSTATES...I-64 BETWEEN MILE
MARKERS 36 AND 57 IN WEST VIRGINIA...I-77 BETWEEN MILE MARKERS 96 AND
105 IN WEST VIRGINIA...I-79 BETWEEN MILE MARKERS 1 AND 2...THE WEST
VIRGINIA TURNPIKE BETWEEN MILE MARKERS 77 AND 95.

LAT...LON 3846 8198 3836 8125 3832 8124 3783 8173
      3792 8217 3797 8219 3795 8229 3796 8235

30
Local storm report, Oct 18, 2:25 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
225 PM EDT THU OCT 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             6 WSW CHARLESTON        38.32N  81.73W
10/18/2012  M0.25 INCH       KANAWHA            WV   NWS OFFICE

&&

EVENT NUMBER RLX1200515

CL
Special weather statement, Oct 18, 2:27 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
227 PM EDT THU OCT 18 2012

WVZ015-027-028-037-181915-
BRAXTON WV-CLAY WV-KANAWHA WV-NICHOLAS WV-
227 PM EDT THU OCT 18 2012

...A STRONG THUNDERSTORM WILL AFFECT CLAY...EAST CENTRAL KANAWHA...
NORTHWESTERN NICHOLAS AND SOUTHWESTERN BRAXTON COUNTIES...

AT 222 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 18 MILES SOUTHEAST
OF CHARLESTON...MOVING NORTHEAST AT 50 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR BICKMORE AROUND 245 PM AND HARRISON AROUND
300 PM.

THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-79 BETWEEN MILE MARKERS
37 AND 59.

LAT...LON 3825 8120 3826 8123 3819 8130 3830 8145
      3854 8117 3858 8112 3865 8105 3875 8094
      3875 8093 3857 8063

30

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 18, 1:44 PM EDTSpecial Weather StatementRLXBoone, Kanawha, Lincoln46 min
Oct 18, 2:33 PM EDTSpecial Weather StatementRLXBoone42 min
Oct 18, 2:35 PM EDTSpecial Weather StatementRLXCalhoun, Roane40 min
Oct 18, 2:53 PM EDTSevere Thunderstorm WarningRLXBoone, Kanawha, Lincoln, Logan23 min
Oct 18, 3:21 PM EDTSpecial Weather StatementRLXBraxton, Upshur39 min
Oct 18, 4:32 PM EDTSpecial Weather StatementRLXFayette, Raleigh43 min
Oct 18, 4:46 PM EDTSpecial Weather StatementRLXBarbour, Nicholas, Randolph, Taylor, Upshur, Webster59 min
Oct 18, 5:13 PM EDTSevere Thunderstorm WarningRLXBarbour32 min
Oct 18, 5:52 PM EDTSpecial Weather StatementRLXPocahontas, Randolph, Webster23 min
Oct 18, 6:32 PM EDTSpecial Weather StatementRLXPocahontas, Randolph43 min

Nearby

Special Weather Statements in West Virginia, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.